Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 5, NWS Amarillo, TX

August 16, 2020Gray County, Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Aug 16, 2020, 2:45 PM CDT for Gray County, Wheeler County, Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2020, 2:45 PM CDT (19:45 UTC)
Expired
Aug 16, 2020, 3:04 PM CDT
In force
19 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 2:46 PM CDTTORNADO8 Wnw Mobeetie, TXEF1 TORNADO WITH A PATH LENGTH OF 1.84 MILES AND PATH WIDTH OF 200 YARDS TOUCHED DOWN 8 MILES WEST NORTHWEST OF MOBEETIE IN GRAY COUNTY. THE TORNADO DID MINOR DAMAGE AROUND A RESIDENCE WHICH INCLUDED VERY MINOR DAMAGE TO THE HOME ROOF CAP, A ROLLED AND DISPLAC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WFUS54 KAMA 161945
TORAMA
TXC179-483-162015-
/O.NEW.KAMA.TO.W.0005.200816T1945Z-200816T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
245 PM CDT Sun Aug 16 2020

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  West central Wheeler County in the Panhandle of Texas...
  Northeastern Gray County in the Panhandle of Texas...

* Until 315 PM CDT.
    
* At 245 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of New Mobeetie, or 11 miles south of
  Miami, moving south at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Wheeler and northeastern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3557 10067 3559 10052 3543 10045 3540 10068
TIME...MOT...LOC 1945Z 347DEG 16KT 3553 10059 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Guerrero
1 follow-up statement
450 
WWUS54 KAMA 162004
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
304 PM CDT Sun Aug 16 2020

TXC179-483-162014-
/O.CAN.KAMA.TO.W.0005.000000T0000Z-200816T2015Z/
Wheeler TX-Gray TX-
304 PM CDT Sun Aug 16 2020

...THE TORNADO WARNING FOR WEST CENTRAL WHEELER AND NORTHEASTERN GRAY
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 3557 10067 3559 10052 3543 10045 3540 10068
TIME...MOT...LOC 2002Z 347DEG 16KT 3545 10057 

$$

Guerrero

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:06 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 16, 2:06 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Sun Aug 16 2020

.SHORT TERM...Today through Monday.
Thunderstorms are expected this afternoon and evening across the
Panhandles. Large hail and damaging winds will be the main
threats. Activity could go as late as 4 am before finally
tappering off.

Surface analysis shows a stalled boundary drapped across the central
parts of the Panhandles. Additionally, an outflow boundary is also
evident from convection in Oklahoma. Storms are starting to form in
the Texas Panhandle as a result of these boundaries. The air across
eastern parts of the forecasta area is very moist with dew points in
the low to mid 70s. Ample boundary layer moisture will be in place
across the east today. Forecast soundings show steep mid level lapse
rates, and as a result instability will be on the higher side today.
MLCAPE values ranging anywhere from 1500-3000 J/kg with pockets of
5000 as indicated by the RAP. Bulk shear is not very impressive
today (~25 knot), but given the amount of potential energy, we
certainly could have a strong updraft or two. Inverted-v soundings
are also progged in western/central areas where less boundary layer
moisture is expected, so a combination of large hail and damaging
wind gusts will be possible today/tonight as small pieces of upper
level energy pass over the area. Speaking of the flow aloft, wind
speeds are very weak at 500 mb so steering flow will in turn be weak
as well. If storms train over the same area for a while, we could
see a threat for flooding as well, especially in the eastern zones
where the "juicer" airmass will exist. Thunderstorms will go into
the evening hours and could end up sticking around through Monday
morning, especially the southern half of the forecast area.

Guerrero

&&

.LONG TERM...Monday Night through Sunday.
It still appears some temporary drying of the atmosphere is
anticipated for Monday night and Tuesday as northerly flow aloft
prevails. NBM non-mentionable pops for this time period were
incorporated into the grids and seemed reasonable. Have also
cautiously left Tuesday night dry as well based on the NBM pop
values. However, will note that the latest operational 12Z GFS
and 12Z NAM are hinting that there may be a minor embedded
shortwave trof in the overall northerly flow aloft and, as a
result, both models bring some precipitation into parts of the OK
Panhandle and northern TX Panhandle late Tuesday night. This will
be something to watch as time gets closer. For now, left the NBM
non-mentionable pop values in for Tuesday night.

For Wednesday through Sunday, medium range models are in basic
agreement featuring an upper level ridge of high pressure
persisting over the southwest states with some semblance of upper
level troffing across the eastern states. This places our forecast
area in north-northwest or at times northwest flow aloft for most
of this time frame. The net result is a return of the threat for
late afternoon and nighttime showers and thunderstorms, with the
greatest potential across the far western sections closest to the
TX and NM state line. NBM pops are plausible and capture the
overall synoptic pattern and were utilized in the grids.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  91  64  94  65 /  40  10   5   5   5
Beaver OK                  63  91  63  93  64 /  30   5   5   0  10
Boise City OK              60  90  62  94  63 /  30  10   5   0  10
Borger TX                  66  95  67  98  68 /  40  10   5   5   5
Boys Ranch TX              63  94  64  96  65 /  40  10   5   5   5
Canyon TX                  63  91  64  94  65 /  40  20   5   5   5
Clarendon TX               66  91  67  93  67 /  40  20   5   5   5
Dalhart TX                 60  90  61  93  63 /  40   5   5   5   5
Guymon OK                  62  89  63  92  64 /  40   5   5   0   5
Hereford TX                64  91  64  94  66 /  40  20   5   5   5
Lipscomb TX                63  92  64  93  64 /  40  10   5   5  10
Pampa TX                   63  91  64  94  65 /  40  10   5   5   5
Shamrock TX                66  91  66  92  66 /  40  20   5   0  10
Wellington TX              67  94  68  96  67 /  40  20   5   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 16, 3:38 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
338 AM CDT Sun Aug 16 2020

OKZ001>003-TXZ001>020-317-162045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
338 AM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms possible today. Storms may become severe with
damaging winds and large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible just about every day through Friday,
mainly during the evening and overnight periods. Current severe
threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 16, 12:58 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1258 PM CDT Sun Aug 16 2020

OKZ003-161900-
Beaver OK-
1258 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 200 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Knowles, or 12 miles east of Beaver, moving southeast
at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Mocane, Slapout and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10000 3654 10035 3667 10061 3700 10094
      3700 10001
TIME...MOT...LOC 1758Z 306DEG 25KT 3685 10031

Guerrero
Local storm report, Aug 16, 2:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
232 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MIAMI                   35.69N 100.64W
08/16/2020  E0.88 INCH       ROBERTS            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA2000568

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:53 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts67 min
Aug 16, 2:28 PM CDTSevere Thunderstorm WarningAMARoberts62 min
Aug 16, 2:43 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler92 min
Aug 16, 3:23 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb47 min
Aug 16, 3:55 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley13 min
Aug 16, 4:09 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley53 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.